MAUDE Adverse Event Report: COOK INC TURBO-JECT SINGLE LUMEN PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER SET; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT SINGLE LUMEN PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER SET; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Thrombosis (2100); No Code Available (3191)
Date of Event 03/04/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The international customer reported that, following the uneventful placement of the turbo-ject single lumen peripherally inserted central venous catheter (picc) set into the patient's right basilica vein on (b)(6) 2018, the patient later returned to the hospital on (b)(6) 2018 with pain in the right arm.A thrombosis was diagnosed via ultrasound.The physician treated the condition by administering medication for the clotting (clexane).The customer reported that the primary infusions through the line were parenteral feeding products and nacl 0.9%, and the patient had a normal anatomy and status.The physician opted to leave the picc line in the patient; accordingly, the device is not available for return and evaluation.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a review of the dimensional verification, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, specifications, and a visual inspection of the returned device were conducted during the investigation.Clinical assessment: additional information states, the dilator and scalpel from the set were used.The hydrophilic coating was activated.Device is still in place.There was no force exerted on the catheter.There was no separation.The facility¿s maintenance protocols were given to the nurse for picc line care.There is no imaging available.The patient has various allergies but nothing specific to this device.The patient has had a central venous catheter in the past but it is not known if it was antimicrobial.The device was activated with saline.The patient had normal anatomy.The upics-3.0-ct-80nt-1110 is used for short- or long-term venous pressure monitoring, blood sampling, administration of drugs and fluids, and with power injectors for delivery of contrast in ct studies.The series of events leading up to the thrombosis is not known.There is no information regarding the actual care of the device or routine maintenance.However, parenteral nutrition and sodium chloride (nacl) was administered so it is likely there was continuous infusion.There are no medical records for review that may shed light on whether the patient has a pre-disposition to bleeding.There is no rationale for using this sized device.Ifu_t_ctpicc, rev.6 states, ¿catheter size should be as small as the use will allow".Preliminary reports indicate that catheter size can influence clotting.Larger diameter catheters have more tendencies to promote clots.¿ thrombus formation following picc line placement could result in thrombus migration potentially causing critical harm.Thrombus formation post picc placement is a known inherent risk.However, medical procedure, size of device and patient physiology factors cannot be ruled out.The complaint device was not returned, rather an unopened device from the same lot was returned and evaluated.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with instruction for use (ifu) which notes: patient movement can cause catheter tip displacement.Catheter size should be as small as the use will allow.Additional variables to consider when selecting the appropriate catheter include: patient history, age, size, site availability, anatomical variability, and proposed use and duration.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TURBO-JECT SINGLE LUMEN PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER SET
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7372113
Report Number1820334-2018-00671
Device Sequence Number70080
Product Code LJS
UDI-Device Identifier00827002558854
UDI-Public(01)00827002558854(17)190821(10)7929777
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K111244
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberUPICS-3.0-CT-80NT-1110
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/05/2018
Supplement Date Received by Manufacturer05/16/2018
Initial Report FDA Received Date03/26/2018
Supplement Report FDA Received Date06/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age33 YR
Patient Weight34